Heavy Rain, Franklin
- When
- September 9, 7:30 AM CST to 4:30 PM CST
- Where
- Franklin County, Hampton
- Reported by
- Social Media
- Coordinates
- 42.750, -93.200
Public reported heavy rainfall of 4.4 inches.
A relatively weak cold front that worked through the state the previous day stalled out across northern Missouri and tracked back northward as a weak warm front and eventual stationary front. Initially, storms were able to initiate in South Dakota along/north of the warm/stationary front and progress east/southeast through the evening and overnight hours of the 8th into the 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A relatively weak cold front that worked through the state the previous day stalled out across northern Missouri and tracked back northward as a weak warm front and eventual stationary front. Initially, storms were able to initiate in South Dakota along/north of the warm/stationary front and progress east/southeast through the evening and overnight hours of the 8th into the 9th. Later that day, another round of storms moving out of Nebraska were able to strengthen with daytime heating and produce another round of heavy rainfall through portions of the state. The greatest daily totals reached into the 4 to 5 inch range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 9, 5:42 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 642 AM CDT Fri Sep 9 2016 .SHORT TERM.../Today/ Issued at 328 AM CDT Fri Sep 9 2016 Main challenges today will be convection and temperatures. First impressions...models not doing very well early this morning. At 0730z there is little convection over northwest/western Iowa while most of the hires models suggested that areal coverage of thunderstorms would be filling into this area by now. Isolated weak convection has attempted to develop near Denison/Carroll...but it is having difficulty holding together. Subjective 03z surface shows a weak stationary front across southern Iowa...tied to a low over north central Nebraska. Aloft at H850...flow remains weak over most of Iowa from the south/southwest at 10-15kts while slightly stronger flow of 10 to 20kts is persisting in Nebraska. There is also a warm front aloft which is most likely resulting in the convection now over eastern South Dakota/western MN. The general lack of convection at 0730z might be tied to the stronger MCS south in Kansas-Missouri. As a result of the situation...have trimmed back PoP northwest through 11-12z and gradually increase across north/north central through 18z...keeping most of south central dry for now. The push of mainly stratiform precipitation over northern Missouri may affect the southeast through 18z. A slightly more consistent picture is expected this afternoon as the cool front/low sweeps east into the area. The weak Nebraska surface low will track into Iowa later this morning keeping the south in the warm sector. Shower and thunder chances will remain north with generally increasing chances again northwest to southeast through 00z. The ESRL HRRR...NMM...ARW and most of the synoptic models agree that the front will begin to light up during the afternoon. The initial surge of instability along the boundary over western/southwest Iowa should be the main concern for severe weather into the mid to late afternoon hours. This area will have longer to recover and remain undisturbed for most of the day. Bulk shear is not particularly strong but enough at 25 to 40kt to support severe weather with wind and hail the main concerns. Sufficient cape to 1600-2000 J/KG over the west will diminish quickly into the evening hours though shear increases behind the boundary. H850 moisture analysis at 00z shows tropical remnants of Newton now extending from Texas to Nebraska and this will feed into the front today. Precipitable water forecast is between 1.5 and 1.75 this afternoon. With some focus along the front the potential for a 1 to 2 inch rainfall is possible. We continue outlooked for a slight risk of excessive rainfall today through evening. Though the risk is there...it remains more isolated due to the expectation that the front will push the storms along as it moves east. 1 hour flash flood guidance is at least 1.5 inches or higher...with 3 hour at least 1.75 inches or higher. The areas which experienced heavier rainfall Tuesday through Wednesday evening may experience minor runoff issues if some of the storms manage to output up to 2 inches/hour. Typical urban runoff is also possible in the metro areas as well. The storms are progged to affect the I35 corridor and the Des Moines area by 23-00z...so this line may impact rush hour traffic later today. For now will not highlight any areas with headlines given storm movement of 20 to 25kts should offset rainfall rates. Highs today will recover into the mid 70s north to the lower 80s in central and southern areas. .LONG TERM.../Tonight through Thursday/ Issued at 328 AM CDT Fri Sep 9 2016 Forecast focus is on lingering storm chances tonight...with drier and pleasant conditions this weekend into early next week. Tonight: Forecast Confidence = Medium An MCS or broken line of storms is expected to be ongoing at the beginning of the period along a cold front that will bisect Iowa from NE to SW at 00Z Saturday. The front and associated storms should remain fairly progressive as they move off to the east/southeast. The latest CAM guidance from the NSSL WRF, 4KM NAM NEST, WRF ARW/NMM, and ESRL HRRR indicate that a majority of the storms should exit the area by 06-09Z Saturday. The primary severe threat this evening and tonight /conditional on instability/ will likely be damaging winds, due to linear MCS mode, along with locally heavy rainfall. Behind the cold front, breezy northwest winds will advect in a cooler and drier airmass. Lows tonight should fall into the 50s. Saturday through Monday: Forecast Confidence = High Surface high pressure will build into the Midwest in the wake of the aforementioned cold front which will result in a stretch of fantastic weather from Saturday through Monday. Could see some residual cloudiness Saturday morning, otherwise expect Saturday to be a breezy day with northwest winds of 15 to 25 mph due to a fairly tight pressure gradient and subsidence in the wake of the upper shortwave. H8 temps in the 8C to 10C range will keep highs in the upper 60s and lower 70s. Southerly return flow on the backside of the surface high will lead to a moderation in temps on Sunday and Monday with highs in the 70s to lower 80s. Dewpoint values will generally be in the 50s, very comfortable. Monday Night through Thursday: Forecast Confidence = Medium/High The 00z suite of models have slowed the next upper trough and associated cold front a bit, but is still expected to impact the area from Monday night into Tuesday, resulting in a chance of showers/tstms, especially over southern Iowa. In the wake of this frontal passage, a strong Canadian high pressure system is expected to move into the region on Wed-Thu with the possibility of some of the coolest weather of the season thus far. Highs on Tuesday and Wednesday will likely remain in the 60s with lows in the 40s over northern Iowa on Tuesday night. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 641 AM CDT Fri Sep 9 2016 Main concerns are low cigs/vsby early today over the region...giving way to sct-bkn MVFR/VFR conditions over the south by 15-16z. Current IFR conditions across region with line of storms affecting KMCW and possibly KALO 12-17z...with additional storms developing northwest/west/southwest by 17-20z. This line will move southeast through the entire area...KFOD by 00z east to KMCW/KDSM by 02-03z and KALO/KOTM by 03-04z. Northwest winds will increase aft 02z as front pushes southeast. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...REV LONG TERM...Fowle AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 355 AM CDT FRI SEP 9 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-100900- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 355 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN IOWA THIS MORNING. AFTER A RELATIVELY LULL IN THE ACTION...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE AFTERNOON AND EVENING. THE GREATEST THREAT FOR SEVERE STORMS IS ACROSS SOUTHWEST AND SOUTH-CENTRAL IOWA. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE EARLY IN THE EVENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY NIGHT AND AGAIN ON THURSDAY. THE THREAT FOR SEVERE WEATHER IN THIS PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. FOWLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 610 AM CDT FRI SEP 9 2016 IAZ004>007-015>017-091500- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE 610 AM CDT FRI SEP 9 2016 ...THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING... SHOWERS AND THUNDERSTORMS ARE MOVING EAST SOUTHEAST INTO NORTHERN IOWA EARLY THIS MORNING. SOME OF THE STORMS MAY PRODUCE WIND GUSTS TO 45 MPH ALONG WITH SOME SMALL HAIL AND BRIEF HEAVY RAINFALL. RAINFALL AMOUNTS MAY REACH 1 TO 2 INCHES IN A ONE TO TWO HOUR PERIOD...ESPECIALLY NEARER THE IOWA AND MINNESOTA BORDERS. THIS MAY CAUSE PONDING OF WATER ON CITY STREETS AND FARM FIELDS AS WELL AS POSSIBLE RUNOFF PROBLEMS IN LOW LYING AREAS SUCH AS LOW WATER CROSSINGS AND UNDERPASSES. IF YOU ARE PLANNING ON TRAVELING THROUGH THE REGION EARLY TODAY... BE PREPARED FOR PERIODS OF BRIEF HEAVY RAINFALL...LOWER VISIBILITY AND THE POTENTIAL FOR SOME MINOR WATER HAZARDS. THE SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH THE AREA BETWEEN 10 TO 11 AM THIS MORNING. REV
The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 13:30 UTC.
8 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Public reported heavy rainfall of 4.4 inches.
Clarksville fire department reported heavy rainfall of 2.3 inches. Much of the rainfall fell within 30 minutes.
Trained spotter reported heavy rainfall of 3.25 inches. This is an updated rainfall total from an earlier report as rain has now stopped.
Trained spotter reported heavy rainfall of 4.17 inches storm total on the north end of town.
Clarksville fire department reported heavy rainfall on the day of 4.6 inches.
Trained spotter reported heavy rainfall of 2.9 inches roughly over the last two hours.
Public reported several rural roads north of Clarksville impassable due to water flowing over them. Time radar estimated.
Trained spotter reported heavy rainfall of 1.2 inches.
Large branch around 6 inches in diameter down on the Iowa State University campus west of the Food Science Building.
NWS Employee reported heavy rainfall of 1.20 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658825, 658818, 658821, 658822, 658826, 658819, 658820, 658824, 660405, 658823.